Tardive Dyskinesia Associated with Atypical Antipsychotics: Prevalence, Mechanisms and Management Strategies

Katharina Stegmayer*, Sebastian Walther, Peter van Harten

*Corresponding author for this work

Research output: Contribution to journalReview articlepeer-review

28 Citations (Web of Science)
63 Downloads (Pure)

Abstract

All antipsychotics, including the atypical antipsychotics (AAPs), may cause tardive dyskinesia (TD), a potentially irreversible movement disorder, the pathophysiology of which is currently unknown. The prevention and treatment of TD remain major challenges for clinicians. We conducted a PubMed search to review the prevalence and etiology of and management strategies for TD associated with AAPs. TD prevalence rates varied substantially between studies, with an estimated prevalence of around 20% in patients using AAPs. The risk of TD is lower with AAPs than with typical antipsychotics (TAPs) but remains a problem because AAPs are increasingly being prescribed. Important risk factors associated with TD include the duration of antipsychotic use, age, and ethnicity other than Caucasian. Theories about the etiology of TD include supersensitivity of the dopamine receptors and oxidative stress, but other neurotransmitters and factors are probably involved. Studies concerning the management of TD have considerable methodological limitations. Thus, recommendations for the management of TD are based on a few trials and clinical experience, and no general guidelines for the management of TD can be established. The best management strategy remains prevention. Caution is required when prescribing antipsychotics, and regular screening is needed for early detection of TD. Other strategies may include reducing the AAP dosage, switching to clozapine, or administering vesicular monoamine transporter (VMAT)-2 inhibitors. In severe cases, local injections of botulinum toxin or deep brain stimulation may be considered. More clinical trials in larger samples are needed to gather valid information on the effect of interventions targeting TD.
Original languageEnglish
Pages (from-to)135-147
Number of pages13
JournalCns Drugs
Volume32
Issue number2
DOIs
Publication statusPublished - 1 Feb 2018

Keywords

  • DEEP BRAIN-STIMULATION
  • OF-THE-LITERATURE
  • SCHIZOPHRENIA SPECTRUM DISORDERS
  • ABNORMAL INVOLUNTARY MOVEMENTS
  • NEUROLEPTIC-INDUCED DYSKINESIA
  • RANDOMIZED CONTROLLED-TRIAL
  • FOLLOW-UP
  • DOUBLE-BLIND
  • BOTULINUM TOXIN
  • MOTOR ABNORMALITIES

Cite this